Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 72, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 9, 2018, 6:22 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 9, 2018, 6:22 PM HST (04:22 UTC)
- Expired
- Nov 9, 2018, 8:52 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
332
WGHW50 PHFO 100422
FFWHFO
HIC003-100715-
/O.NEW.PHFO.FF.W.0072.181110T0422Z-181110T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
622 PM HST FRI NOV 9 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 915 PM HST.
* At 616 PM HST, radar indicated heavy showers continuing to develop
along the windward side from Ahuimanu to Kahuku. Rainfall rates of
2 to 3 inches per hour are occurring. Elevated streams from recent
heavy rainfall in the area could rise rapidly and lead to overflow
onto Kamehameha Highway.
* Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Hauula, Laie, Waiahole, Punaluu, Kahaluu and
Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 915 PM HST if heavy rain
persists.
LAT...LON 2164 15792 2163 15793 2153 15784 2150 15785
2146 15784 2144 15780 2139 15784 2164 15801
2166 15792
$$
Gibbs1 follow-up statement
440
WGHW70 PHFO 100652
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
852 PM HST FRI NOV 9 2018
HIC003-100656-
/O.CAN.PHFO.FF.W.0072.000000T0000Z-181110T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
852 PM HST FRI NOV 9 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Oahu Warning Point reports debris on Kamehameha Highway near Kahana
Valley from a rockslide has been cleared. Rainfall rates have
lowered across the warning area from Ahuimanu to Kahuku.
LAT...LON 2164 15792 2163 15793 2153 15784 2150 15785
2146 15784 2144 15780 2139 15784 2164 15801
2166 15792
$$
GibbsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 4:24 PM HST, 1 hour 58 minutes earlier.
Area forecast discussion, Nov 9, 4:24 PM HST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 424 PM HST Fri Nov 9 2018 .SYNOPSIS... A weak front just west of Kauai will move down the island chain tonight through Sunday. Passing showers will accompany the frontal passage with drier and cooler weather following in its wake. A trade wind weather pattern can be expected during the first half of next week as high pressure passes by north of the state. Winds will become lighter later in the week with an uptick in shower activity becoming a possibility. && .DISCUSSION... A northeast thru southwest oriented front is currently seen on satellite imagery just west of Kauai. Moisture and instability out ahead of the front is producing some light to moderate showers over Kauai and Oahu with isolated light showers seen elsewhere. The front is forecast to move over Kauai this evening, reach Oahu tonight and early Saturday, Maui county on Saturday, and the Big island late Saturday and Saturday night. Passing showers will accompany the frontal passage especially over windward and mauka areas. Winds are rather light east of the front with strengthening north to northeast winds behind the front. Cooler and drier air will fill in behind the front. However leftover moisture along with orographic lifting will likely allow for some light showers to fall over some windward and mauka areas. Most leeward locations will remain rather dry into the first part of next week. Breezy trade winds can be expected during the first half of next week as high pressure passes by north of the area. By Wednesday and Thursday, the high will be positioned far northeast of the area. Trade winds will become a bit lighter as the pressure gradient relaxes over the area. Models indicate there may be an increase in moisture later in the week. This would likely cause an uptick in shower activity. && .AVIATION... Scattered showers are increasing in coverage around Kauai and Oahu this afternoon ahead of an approaching front, which may result in brief MVFR conditions, AIRMET Sierra for mountain obscuration is in effect for Kauai and its surrounding waters, though Oahu may need to be added later this afternoon. Winds will continue to increase out of the north-northeast around Kauai this afternoon as the front passes. Light east-northeast flow and will prevail across the state this afternoon, with a few leeward areas experiencing sea breezes. Winds will increase and shift out of a more northerly direction this evening through Sunday as the front moves down the island chain. Expect the front to reach Oahu later this evening. Brief periods of MVFR conds in clouds and showers could accompany this front and additional areas may need to be added to AIRMET Sierra as it progresses. && .MARINE... A front, reaching Kauai, will continue to move southeast through the weekend. Fresh to strong north to northeasterly winds will fill behind the front, Kauai this afternoon, and Oahu later this evening. The Small Craft Advisory has been expanded to cover all coastal waters through Sunday afternoon, due to the combination of increasing winds and a 12 second northerly swell filling in from a gale low north of the area. The north swell is filling in a little above predicted, and has led to the issuance of a High Surf Advisory along north and west facing shores of Niihau, Kauai, and Oahu, and the north facing shores of Molokai and Maui. Surf is expected to peak Saturday and hold into Sunday, before gradually lowering. A small northwest swell is expected to fill in Monday with a larger reinforcing north- northwest swell expected Tuesday through midweek. This reinforcement will likely support advisory- level surf again for exposed north and west facing shores by Tuesday night. A moderate long-period southwest swell should continue to fill in tonight, peak Saturday at heights around the summer average, then gradually decline into early next week. Winds will shift to a more typical trade wind direction Sunday night into early next week, potentially holding in the fresh to strong category as a ridge of high pressure noses southeast over the state. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. Small Craft Advisory until 6 PM HST Sunday for Kaiwi Channel- Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters. && DISCUSSION...Burke AVIATION...TS MARINE...Eaton
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 3:48 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 36 hr |
| Nov 9, 6:31 PM HST | Areal Flood Advisory | HFO | Kauai | 48 min |
| Nov 9, 10:23 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 9, 11:23 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Nov 10, 12:17 AM HST | Areal Flood Advisory | HFO | Kauai | 112 min |
| Nov 10, 6:36 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 10, 7:01 AM HST | Areal Flood Advisory | HFO | Honolulu | 97 min |
| Nov 10, 8:10 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 10, 11:07 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.